Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 294, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Aug 22, 2003, 5:30 PM CDT for Christian County, Hopkins County, Muhlenberg County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2003, 5:30 PM CDT (22:30 UTC)
- Expired
- Aug 22, 2003, 6:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Christian County, KY, Hopkins County, KY, Muhlenberg County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2273 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KPAH 222230
SVRPAH
KYC047-107-177-222300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
530 PM CDT FRI AUG 22 2003
THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HOPKINS COUNTY IN NORTHWEST KENTUCKY
MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY
CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY
* UNTIL 600 PM CDT
* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM MORTONS GAP TO 6 MILES SOUTHEAST
OF DRAKESBORO...OR FROM 6 MILES SOUTH OF MADISONVILLE TO 13 MILES
EAST OF GREENVILLE...MOVING SOUTHEAST AT 15 MPH.
* SEVERE THUNDERSTORMS WILL BE...
OVER MORTONS GAP AT 535 PM CDT
OVER NORTONVILLE...WHITE PLAINS AT 545 PM CDT
OVER WEIR...ROSEWOOD AT 555 PM CDT
* LOCATIONS IMPACTED INCLUDE EARLINGTON...GREENVILLE AND POWDERLY
DAMAGING WINDS ARE EXPECTED WITH THIS LINE OF STORMS. TAKE COVER IN A
SUBSTANTIAL SHELTER.
LAT...LON 3730 8757 3722 8693 3709 8694 3707 8708
3706 8746
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:57 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 22, 2:57 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 257 PM CDT FRI AUG 22 2003 MAIN FORECAST CHALLENGE REMAINS THE SMALL CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY THIS EVENING. ANOTHER CONCERN IS THE TEMPERATURE FORECAST FOR THE NEXT WEEK. LATEST SURFACE ANALYSIS PLACES THE COLD FRONT FROM JUST SOUTH OF KEVV TO SOUTH OF KMDH TO NORTH OF KPOF. THIS LOCATION IS NOT TOO TERRIBLY FAR FROM WHAT THE GFS HAS BEEN FORECASTING ALL ALONG. THEREFORE...WE WILL MAINTAIN OUR PREFERENCE FOR THE GFS IN PREPARING THIS FORECAST. CONVECTION HAS REALLY HAD A TOUGH TIME DEVELOPING THIS AFTERNOON DUE TO THE LACK OF MOISTURE (AS EVIDENCED ON WATER VAPOR IMAGERY) AND A CAPPING INVERSION AROUND 700 MB. WHILE THE BEST COMBINATION OF DYNAMICS...MOISTURE...AND INSTABILITY WILL REMAIN TO OUR EAST THIS EVENING...WE STILL CANNOT RULE OUT THE DEVELOPMENT OF ISOLATED THUNDERSTORMS...MAINLY OVER WESTERN KENTUCKY. ANY CONVECTION THAT DOES FIRE THIS EVENING SHOULD BE GONE BY 9 OR 10 PM. AS THE UPPER HIGH GRADUALLY SHIFTS EAST THIS WEEKEND...BONE DRY AIR WILL ACCOMPANY IT. THIS WILL RESULT IN ABUNDANT SUNSHINE AND SIGNIFICANTLY DRIER CONDITIONS. WHILE TEMPERATURES WILL STILL BE IN THE MID TO UPPER 80S...THIS WILL BE A SIGNIFICANT CHANGE FROM THE PAST FEW DAYS. THE REPRIEVE FROM THE HEAT AND HUMIDITY WILL NOT LAST LONG...AS 90S ARE EXPECTED TO RETURN TO PARTS OF THE AREA AS EARLY AS SUNDAY. THE LATEST LONG-RANGE SOLUTIONS ARE FASTER IN BRINGING THE NEXT FRONT SOUTH INTO THE AREA MID WEEK NEXT WEEK. AS A RESULT...SHIFTED THE WED/THU CHANCE FOR PRECIPITATION BACK TO TUE/WED...WITH A RETURN TO SLIGHTLY COOLER AND DRIER CONDITIONS TOWARD THE END OF NEXT WEEK. MOS GUIDANCE HAS BEEN RUNNING TOO COOL AS OF LATE. AS A RESULT... HEDGED TOWARD THE WARMER OF THE FWC/MAV NUMBERS OVER THE WEEKEND... THEN A COUPLE OF DEGREES ABOVE MEX ALL NEXT WEEK. .PAH...NONE. PRESLEY
Hazardous weather outlook, Aug 22, 12:15 PM CDT, 5 hours 15 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-231000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1215 PM CDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT HEAT AND HUMIDITY WILL COMBINE FOR ANOTHER UNCOMFORTABLE AFTERNOON. WITH HIGH TEMPERATURES IN THE LOWER TO MID 90S...HEAT INDICES BETWEEN 100 AND 110 DEGREES ARE LIKELY THIS AFTERNOON. THE WARMEST READINGS WILL EXIST OVER SOUTHEAST MISSOURI AND EXTREME WEST KENTUCKY LATER THIS AFTERNOON. A COLD FRONT WILL MAKE ITS WAY ACROSS THE QUAD STATE REGION TODAY AND THIS EVENING. AS IT DOES...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE DAY...WITH THE BEST CHANCES OVER WESTERN KENTUCKY. THE CHANCES FOR SHOWER AND THUNDERSTORM ACTIVITY WILL TAPER OFF FROM NORTH TO SOUTH THROUGHOUT THE LATE AFTERNOON AND EARLY EVENING HOURS...BEFORE THE FRONT EXITS THE QUAD STATE REGION LATER TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. THE MAIN THREATS INCLUDE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS BY THE MIDDLE OF NEXT WEEK...AS ANOTHER FRONT APPROACHES US FROM THE NORTHWEST. AT THIS TIME...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. RJP
In the hours before
Special weather statement, Aug 22, 12:28 PM CDT, 5 hours 2 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-222100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1228 PM CDT FRI AUG 22 2003 ...HEAT INDICES BETWEEN 100 AND 110 THIS AFTERNOON... OPPRESSIVE HEAT AND HUMIDITY WILL COMBINE TO PRODUCE HEAT INDEX VALUES BETWEEN 100 AND 110 DEGREES THIS AFTERNOON. THE MOST DANGEROUS CONDITIONS WILL EXIST OVER SOUTHEAST MISSOURI...WHERE THE HEAT INDEX WILL LIKELY EXCEED 105 FOR SEVERAL HOURS. BECAUSE OF THE EXCESSIVE HEAT...IT WOULD BE BEST TO RESCHEDULE OUTDOOR ACTIVITIES TO A COOLER TIME...SUCH AS THIS EVENING OR OVER THE WEEKEND. IF YOU MUST BE OUTDOORS FOR AN EXTENDED PERIOD OF TIME...WEAR LOOSE-FITTING...LIGHTWEIGHT...LIGHT-COLORED CLOTHING. STAY IN THE SHADE AS MUCH AS POSSIBLE. DRINK PLENTY OF WATER OR OTHER NON-ALCOHOLIC FLUIDS EVEN WHEN YOU ARE NOT THIRSTY. SPEND MORE TIME IN AIR CONDITIONED PLACES. PRESLEY
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 4:27 PM CDT | Severe Thunderstorm Warning | PAH | Hopkins, McLean, Webster | 48 min |
| Aug 22, 4:52 PM CDT | Severe Thunderstorm Warning | PAH | Muhlenberg | 38 min |
| Aug 22, 6:02 PM CDT | Severe Thunderstorm Warning | PAH | Muhlenberg, Todd | 58 min |
| Aug 22, 6:32 PM CDT | Severe Thunderstorm Warning | PAH | Lyon | 43 min |
| Aug 22, 6:53 PM CDT | Severe Thunderstorm Warning | PAH | Trigg | 52 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.